Iowa, 2018

Damaging Winds in Iowa, May 29, 2018

May 29, 2018 · NWS DVN · 5 events in 1 county or zone

A weak boundary interacting with moisture from the remnants of Tropical Storm Alberto produced thunderstorms late afternoon into the evening hours with some damaging winds reported in the greater Quad Cities area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak boundary interacting with moisture from the remnants of Tropical Storm Alberto produced thunderstorms late afternoon into the evening hours with some damaging winds reported in the greater Quad Cities area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 6:08 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, May 29, 6:08 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
708 PM CDT Tue May 29 2018

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 245 PM CDT Tue May 29 2018

Cirrus shield from the remnants of Alberto, located over Alabama,
overspread portions of the Upper Mississippi Valley today. The mid
/upper-level clouds have held temperatures down a few degrees
(although it's still quite warm) and suppressed convection for
most of E Iowa/NW Illinois. It has also been fairly humid today
with dewpoints in the upper 60s on average.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 245 PM CDT Tue May 29 2018

This Evening and Tonight

Isolated showers and storms are possible through this evening,
although it appears most of the forecast area will stay dry. The
focus then turns to a band of showers over central Illinois that
will continue to lift northwestward into the forecast area later
tonight. Increasing divergence aloft in the right entrance region
of an upper jet streak and weak PVA attendant to the mid-level
peripheral circulation of remnant Alberto will act to maintain
these showers, and possibly isolated storms, into our area.

Wednesday

Models have trended a little further east with the track of the
remnant low, now taking it through northern Indiana. However,
even with this eastward track, we'll still be well within the
enhanced feed of subtropical moisture; the eastern CWA should
realize PWATs near 2 inches. As a result, any showers and storms
that form will be capable of very heavy rainfall. For shower and
storm coverage, anticipating scattered at best. But do have
higher chances (60-80%) for rain in the east where more banded
precipitation is expected. Forecast highs range from the upper
70s NE to the upper 80s far SW. Uttech

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 245 PM CDT Tue May 29 2018

Wednesday Evening and Night

A passing shortwave and weak surface front may kick off a
separate round of isolated showers and storms Wednesday evening
into the early nighttime. The main message here is low coverage.

Thursday On

After starting in the mid 80s to lower 90s on Thursday, a series
of backdoor cold fronts will cause temperatures to gradually cool
and humidity to decrease from Friday into early next week. The
next decent chance for showers and storms is Saturday and Saturday
night as another shortwave trough crosses the Upper Mississippi
Valley. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 700 PM CDT Tue May 29 2018

This evening will be in between systems and mainly rain free/VFR
conditions. Then an approaching vort lobe north of Alberto
remnants will move in from the southeast, and my bring sctrd to
clusters of showers, and a possible thunderstorm up acrs the area
after 11 PM-12 AM, and may get into the VCNTY of all TAF sites
except DBQ. Will look for a late night lull after that precip
moves through, with light east winds and possible MVFR fog in
spots. Then more showers and possible thunderstorms are expected
to move in acrs most of the area Wed morning and last through
midday. Some of this activity will look to wane during the
afternoon, as sfc winds switch to the southwest and increase to
8-12 KTs.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...12
Hazardous weather outlook, May 29, 2:04 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
304 PM CDT Tue May 29 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-302015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
304 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a low chance for thunderstorms through tonight. The main
threats are gusty winds, lightning, and small hail. Storm
coverage is expected to be low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for thunderstorms Wednesday and Wednesday
night. At this time, severe storms are not expected, but some
isolated heavy rainfall totals are possible.

Isolated thunderstorms are expected Thursday. Another round of
showers and thunderstorms are possible Friday night through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

In the hours before

Special weather statement, May 29, 9:25 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1025 PM CDT TUE MAY 29 2018

ILC073-161-IAC045-139-163-300415-
Rock Island-Henry-Scott-Muscatine-Clinton-
1025 PM CDT TUE MAY 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ROCK ISLAND...
NORTHWESTERN HENRY...SCOTT...NORTHEASTERN MUSCATINE AND SOUTHWESTERN
CLINTON COUNTIES UNTIL 1115 PM CDT...

At 1024 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Princeton to near East Moline. Movement
was northwest at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Durant,
Silvis, Eldridge, DeWitt, Colona, Milan, Le Claire, Coal Valley,
Hampton, Port Byron, Walcott, Blue Grass, Buffalo, Andalusia and
Rapids City.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 279 and 306.
 Interstate 80 in Illinois between mile markers 1 and 14.
 Interstate 74 in Illinois between mile markers 1 and 16.
 Interstate 88 between mile markers 1 and 13.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4171 9024 4170 9024 4169 9023 4168 9023
      4165 9016 4164 9017 4163 9016 4159 9017
      4159 9019 4157 9018 4142 9025 4137 9044
      4147 9096 4160 9091 4160 9090 4195 9077
TIME...MOT...LOC 0324Z 117DEG 23KT 4164 9035 4147 9043

Gibbs

The radar

The Quad Cities radar (KDVN), 9 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 29, 9:39 PM CST
Where
Scott County, 3.79 mi SSE of Scott County Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.670, -90.500

The public reported the top of a power pole was snapped with power lines down.

Thunderstorm Wind, Scott

When
May 29, 9:44 PM CST
Where
Scott County, 1.24 mi NE of Davenport Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.630, -90.560

A NWS employees reported a 6 inch diameter tree branch down.

Thunderstorm Wind, Scott

When
May 29, 9:44 PM CST
Where
Scott County, 1.69 mi ESE of Parkview
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.690, -90.550

A NWS employee reported a convenience store sign was blown out. Tree branches were down in Parkview. A road sign was blown down. The time of the event was estimated based on radar.

Thunderstorm Wind, Scott

When
May 29, 9:50 PM CST
Where
Scott County, 0.69 mi N of Parkview
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.710, -90.580

A NWS employee reported tree branches blown down with shrubs uprooted.

Thunderstorm Wind, Scott

When
May 29, 9:55 PM CST
Where
Scott County, 1.55 mi W of Donahue
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.700, -90.710

A public report was relayed by NWS employee of a tree 4 to 5 feet in diameter blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760703, 760704, 760706, 760707, 760708.